Montana, 2008

Wildfire in Montana, August 25 to 26, 2008

August 25 to 26, 2008 · NWS GGW · 1 event in 1 county or zone

A human-caused wildfire developed eight miles north of Dodson on August 25 and grew to approximately 5,500 acres. The fire was started by an RV that had sparks of fire coming from the exhaust.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A human-caused wildfire developed eight miles north of Dodson on August 25 and grew to approximately 5,500 acres. The fire was started by an RV that had sparks of fire coming from the exhaust. There were smaller fires along the highway from Bowdoin Wildlife Refuge into Malta, and then from Malta to Dodson. The fire consumed mostly tall grass on private, state, and BLM lands. Several ground-based fire crews along with aerial resources established control over the fire by the afternoon of the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 25, 8:41 AM MST, 4 hours 59 minutes earlier.

Area forecast discussion, Aug 25, 8:41 AM MST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
941 AM MDT MON AUG 25 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY...
12Z KGGW SOUNDING CONTINUED TO SHOW THE WARMING OF THE AIRMASS
ASSOCIATED WITH THE UPPER RIDGE. ALL LEVELS AGAIN WARMED IN THE
PAST 24 HOURS...FROM 3-8C BELOW 600 MB. RECORD OR NEAR-RECORD
HIGHS ON TRACK. DEW POINTS CLIMBED TO THE 50S OVERNIGHT IN SHALLOW
LAYER BELOW NOCTURNAL SURFACE INVERSION. THESE SHOULD START
DROPPING OFF QUITE A BIT AS WE MIX OUT LATE THIS MORNING.

SATELLITE PICTURES SHOW A FEW CIRRUS INTO OUR NW AHEAD OF THE
APPROACHING COLD FRONT...LITTLE OR NO IMPACT ON FULL SUNSHINE
EXPECTED TODAY. LIFTED INDEX -5 ON SOUNDING...BUT HOT AND DRY
AIRMASS WILL PREVENT CONVECTION UNTIL TONIGHT. 88D VWP SHOWING
15-20KT WIND IN 850-700 MB LAYER...SO LAKE WIND ADVISORY STARTING
AT NOON LOOKS REASONABLE. SIMONSEN

PREVIOUS SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH
WEDNESDAY...RECORD HIGH TEMPERATURES SHOULD BE BROKEN AT SEVERAL
LOCATIONS TODAY. 850MB TEMPERATURES REACH 28-32C AND 700MB
TEMPERATURES ARE ON THE ORDER OF 14-16C. THIS WILL SUPPORT MAXIMUM
SURFACE TEMPERATURES IN THE VICINITY OF 100F. A MODERATE SOUTHEAST
WIND WILL COMBINE WITH HOT TEMPERATURES AND LOW RELATIVE HUMIDITY
VALUES TO CREATE CRITICAL FIRE WEATHER CONDITIONS. SEE THE FIRE
WEATHER DISCUSSION BELOW FOR MORE DETAILS. WIND SPEEDS SHOULD
REACH 20MPH ACROSS FORT PECK LAKE...SO WILL ISSUE A LAKE WIND
ADVISORY BEGINNING AT 18Z.

BY TONIGHT A STRONG PACIFIC TROUGH WILL WILL APPROACH WESTERN
MONTANA AND DRIVE A STRONG COLD FRONT INTO THE WESTERN THIRD OF
THE FORECAST AREA BY MORNING. THE AIRMASS IS VERY DRY AHEAD OF THE
FRONT...BUT LIFT AND ELEVATED INSTABILITY COULD PRODUCE AN
ISOLATED DRY THUNDERSTORM. WILL HANDLE THIS WITH 10-14 POPS AT
THIS TIME WITH NO WEATHER MENTION. SUBSEQUENT SHIFTS COULD
INCREASE POPS OR USE A WEATHER WITH 10 POP IF CONFIDENCE INCREASES
ON THIS SCENARIO.

THE COLD FRONT CLEARS THE FORECAST AREA BY 18Z TUESDAY. 850MB WIND
SPEEDS INCREASE TO AROUND 35KT BEHIND THE FRONT OUT OF THE
NORTHWEST. THIS WILL PRODUCE A VERY WINDY DAY ACROSS THE FORECAST
AREA WITH THE LAKE WIND ADVISORY CONTINUING. THE LAKE WIND
ADVISORY WILL CONTINUE TO 03Z WHEN THE WIND SHOULD DIMINISH AS THE
NOCTURNAL STABLE BOUNDARY LAYER DEVELOPS. ISOLATED RAIN
SHOWERS...SCATTERED ACROSS THE NORTH...WILL CROSS THE AREA WITH
THE PASSING OF THE UPPER TROUGH...BUT QPF WILL BE MINIMAL. THUNDER
IS POSSIBLE IN THE FAR EASTERN ZONES WITH THE FRONTAL PASSAGE. MAXIMUM
TEMPERATURES WILL BE CONSIDERABLY COOLER FOR MOST OF THE CWA WITH
MOST LOCATIONS IN THE UPPER 60S TO MID 70S.

UPPER FLOW BECOMES MORE ZONAL ON WEDNESDAY WITH A WEAK EMBEDDED
SHORTWAVE CROSSING THE AREA IN THE AFTERNOON. THIS WAVE COULD
PRODUCE A FEW LIGHT RAIN SHOWERS. A STRONG WEST WIND WILL DEVELOP
IN THE AFTERNOON AS 850MB WIND SPEEDS INCREASE TO 20-25KT. A FEW
STRONGER GUSTS ARE POSSIBLE AS DEEPER MIXING COULD REACH 700MB
WIND SPEEDS OF 35KT. A LAKE WIND ADVISORY WILL BE LIKELY ON
WEDNESDAY. TEMPERATURES WILL WARM A FEW DEGREES...BUT REMAIN BELOW
SEASONAL AVERAGES. AJZ

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
NOT A LOT OF CHANGES THIS FORECAST PERIOD AS MODELS APPEAR TO BE
IN DECENT AGREEMENT WITH DIFFERENCES MAINLY THOSE OF TIMING. UPPER
TROF SWINGS THRU WEDNESDAY AND EXITS WEDNESDAY NIGHT. WILL LEAVE
SMALL CHANCE POPS IN FOR WEDNESDAY NIGHT IN THE EVENT ENUF
MOISTURE REMAINS TO KICK OFF SOME SHOWERS. THURSDAY UPPER FLOW
VEERS TO NORTHWEST AS THE DEPARTING TROF SWINGS INTO THE GREAT
LAKES REGION AND SOME SEMBLANCE OF AN UPPER RIDGE BEGINS TO TAKE
SHAPE OVER THE INTERMOUNTAIN WEST. AT THIS POINT ANTICIPATING
THURSDAY TO BE DRY. THURSDAY NIGHT AND FRIDAY THE AFOREMENTIONED
UPPER RIDGE BEGINS BUILDING AND MOVING OUR WAY. THIS MAKES FOR DRY
AND WARMING CONDITIONS AFTER THE MIDWEEK COOLNESS BROUGHT ON BY
THE LOW PRESSURE SYSTEM. NEXT WEEKEND THE RIDGE MOVES EAST THRU
THE PLAINS INTO THE GREAT LAKES REGION AND A TROF CARVES SOUTH
ALONG THE WEST COAST. THIS BACKS UPPER FLOW ACROSS THE AREA TO
SOUTHWEST AND A SURFACE TROF MOVES IN IN ADVANCE OF ANOTHER COLD
FRONT DUE PERHAPS LATE SUNDAY OR SUNDAY NIGHT. THIS SETS UP A
POTENTIAL THUNDERSTORM SCENARIO FOR SATURDAY EVENING AND SUNDAY.
TEMPERATURES WILL WARM A BIT FURTHER NEXT WEEKEND IN ADVANCE OF
THE FRONT THEN COOL EARLY THE FOLLOWING WEEK.

&&

.AVIATION...
VFR CONDITIONS TO PREVAIL THRU TONIGHT IN ADVANCE OF AN
APPROACHING SYSTEM. A SOUTHEAST WIND IS EXPECTED TODAY AT ALL
SITES GENERALLY IN THE 10-15 KT RANGE THIS AFTERNOON WITH
OCCASIONAL GUSTS OF 20-25 KT. BY EVENING WIND WILL BACK JUST A BIT
TO EAST OR EAST SOUTHEAST. THE EAST WIND AT KGGW IS EXPECTED TO BE
15-20 KT IN THE EVENING AND EARLY IN THE OVERNIGHT BEFORE
DECREASING TO AROUND 10 KT BEFORE THE FRONT CROSSES LATE TONIGHT
AND BRINGS A WIND SHIFT TO NORTHWEST. REMAINING SITES WILL NOT
EXPERIENCE THIS WIND SHIFT UNTIL TUESDAY MORNING. WIND WILL GET
RATHER EXCITED TUESDAY FROM THE NORTHWEST IN THE 20-30 KT GUSTING
TO NEAR 45 KT RANGE. A FEW SHOWERS OR AN ISOLATED THUNDERSTORM
COULD ALSO BE HAD...BUT CONDITIONS ARE GENERALLY EXPECTED TO
REMAIN VFR.

&&

.FIRE WEATHER...
A SOUTHEAST WIND OF 15 TO 25 MPH AHEAD OF A STRONG COLD FRONT WILL
COMBINE WITH LOW RELATIVE HUMIDITY VALUES TO CREATE CRITICAL FIRE
WEATHER CONDITIONS THIS AFTERNOON AND TONIGHT. THE FIRE WEATHER
WATCH WILL BE UPGRADED TO A RED FLAG WARNING FOR ZONES 119 AND 121
AND RUN FROM NOON TO MIDNIGHT. A RED FLAG WARNING WILL ALSO BE
ISSUED FOR ZONES 120 AND 122. THIS WILL EXTEND FROM NOON TO 6AM
MDT TUESDAY AS THE WIND WILL CONTINUE OVERNIGHT ALONG WITH POOR
RELATIVE HUMIDITY RECOVERIES AHEAD OF THE COLD FRONT. THE COLD FRONT
WILL MOVE THROUGH THE DISTRICTS TUESDAY WITH RELATIVE HUMIDITY
VALUES IMPROVING...BUT A STRONG NORTHWEST WIND DEVELOPING. AJZ

&&

.CLIMATE...
SOME RECORD HIGHS FOR AUG 25TH THAT WILL BE APPROACHED...AND
POSSIBLY BROKEN:

FLATWILLOW      104       MALTA 7E    101      SCOBEY 4NW     94
JORDAN          101       CULBERTSON  105      OPHEIM 10N    100
GLASGOW NWS     105       CIRCLE      102      WOLF POINT    100
GLENDIVE        105       WIBAUX      104      FT PECK        96
TERRY           104       BROCKWAY    101      ZORTMAN        89
SIDNEY          103       MEDICINE LK 102
OPHEIM 10SE      94       PLENTYWOOD   95

ALL BUT THE GLASGOW NWS LOCATION ARE NWS COOPERATIVE OBSERVER
SITES. SOME OF THESE SITES HAVE A MUCH MORE LIMITED LENGTH OF
RECORD THAN OTHERS. TWO SUCH SITES...PLENTYWOOD AND SCOBEY 4NW ARE
MOST LIKELY TO SET RECORD HIGHS...AS WELL AS ZORTMAN...FORT
PECK...OPHEIM 12SE...AND WOLF POINT.

THE LAST TIME GLASGOW HAD A HIGH OF 100 OR HIGHER THIS LATE IN THE
YEAR WAS AUGUST 31 1991 WHEN THE HIGH WAS 102. PRIOR TO 1991,
RECENT OCCURRENCES OF 100+ TEMPERATURES AFTER AUGUST 24 WERE IN
1983 (103 ON SEP 1 AND 100 ON AUG 31) AND 1971 (102 ON AUG 27).
SIMONSEN/AJZ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 AM MDT TUESDAY FOR MTZ120-MTZ122.

RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ119-MTZ121.

LAKE WIND ADVISORY UNTIL 9 PM MDT TUESDAY FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 25, 3:07 AM MST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
407 AM MDT MON AUG 25 2008

MTZ016>027-059>062-261200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
407 AM MDT MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONES 119 AND 121
FROM NOON TODAY THROUGH MIDNIGHT TONIGHT...AND FOR FIRE WEATHER
ZONES 120 AND 122 FROM NOON TODAY THROUGH 6AM MDT TUESDAY. LOW
RELATIVE HUMIDITY VALUES AND A STRONG SOUTHEAST WIND AHEAD OF A
COLD FRONT WILL CREATE CRITICAL FIRE WEATHER CONDITIONS THROUGH TONIGHT.

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE BEGINNING AT
NOON TODAY FOR A SOUTHEAST WIND OF 15 TO 25 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT WILL CROSS THE AREA EARLY TUESDAY AND THE WIND WILL
BECOME NORTHWEST AT 25 TO 35 MPH...WITH GUSTS TO 45 MPH.
THEREFORE...THE LAKE WIND ADVISORY WILL REMAIN IN EFFECT UNTIL 9PM
MDT TUESDAY EVENING WHEN THE WIND WILL DIMINISH.

A WEST WIND OF 20 TO 30 MPH IS EXPECTED TO DEVELOP ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern Phillips

When
August 25, 1:40 PM MST to August 26, 5:00 PM MST
Where
Northern Phillips forecast zone
Reported by
Other Federal Agency
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124487.